We've been discussing the emerging evidence for increased risk of femur fractures, from long-term Fosamax® use (over three years, without drug holidays) right here, for over over two and a half years. [More background here, from 2010.]
And so, it is particularly gratifying to see the MSM come around -- to provide serious coverage of this emerging and important public health issue. From The Wall Street Journal, overnight -- a bit (but do go read it all):
. . . .Some women age 50 and older have been taking the drugs for years to prevent common hip, spine and wrist fractures caused by the bone-weakening disease osteoporosis. Yet a small number of these patients have broken a leg by such everyday actions as stepping off a curb, which has raised questions about whether the osteoporosis treatments were responsible.
The new study, published online Monday by the Archives of Internal Medicine, a publication of the American Medical Association, said it found such a link between the drugs and so-called atypical thigh fractures.
Researchers noted that studies support the overall benefits of these osteoporosis medicines to prevent fractures, even if the drugs are taken for only a few years. They also said this type of bone break is very rare. But they said the new findings add to evidence suggesting patients should reconsider taking the drugs after three to five years of use. . . .
As the overall number of Fosmax suits heads north of 2,500 -- we will keep an eye on this rapidly growing, and accelerating sub-class.